Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 109, NWS Albuquerque, NM

June 28, 2002Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 28, 2002, 5:13 PM MDT for Torrance County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2002, 5:13 PM MDT (23:13 UTC)
Expired
Jun 28, 2002, 6:15 PM MDT
In force
62 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Torrance County, NM

The radar

The Albuquerque radar (KABX), 135 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2002-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2002-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2260 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 282313
SVRABQ
NMC057-290015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
513 PM MDT FRI JUN 28 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO

* UNTIL 615 PM MDT

* AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ENCINO...OR ABOUT 12 MILES WEST OF
  VAUGHN...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL EASTERN TORRANCE COUNTY 

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3471 10562 3430 10568 3427 10532 3493 10531

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:49 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 28, 2:49 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
249 PM MDT FRI JUN 28 2002

RIDGE STAYS RELATIVE STABLE OVER THE FEW DAYS AND IS LOCATED OVER
THE CONTINENTAL DIVIDE. THE STEERING FLOW FOR THE TS WILL MORE
SOUTHERLY AND EVEN FROM THE NORTHEAST IN NE NM OVER THE WEEKEND. THE
HIGHER ELEVATIONS WILL BE THE FOCUS FOR TS DEVELOPMENT OVER THE NEXT
FEW DAYS. LOW LEVEL MOISTURE IS STILL AVAILABLE ACROSS THE EASTERN
PLAINS AND NOT TOO BAD ALONG THE CENTRAL MOUNTAIN CHAIN. WEST OF
THE CONT DIVIDE MOISTURE IS LESS PREVALENT. TS EAST OF THE DIVIDE
WILL HAVE MORE POTENTIAL FOR RAIN AND TS WEST WILL HAVE LITTLE TO
NO BENEFICIAL RAIN. TEMPERATURES WILL REMAIN WARM WITH THE HIGH
ALOFT IN PLACE. THE RIDGE FLATTENS OUT OVER THE NORTHERN ROCKIES AS
A WAVE TRANSVERSES THE NORTHERN TIER OF THE US DURING THE FIRST
PART OF THE WORK WEEK. ALL THIS BEING SAID HIGH PRESSURE ALOFT IS
STILL THE DOMINATING FEATURE FOR NM. WILL HAVE TO WATCH A FEATURE IN
THE GULF OF MX THAT COULD BRING DECENT MOISTURE INTO NM EAST OF THE
DIVIDE BY MID WEEK NEXT. ALSO POSSIBLE TO TAP INTO THE SUB TROP JET
FROM THE SOUTHWEST. STILL TOO EARLY TO INCREASE POPS. EURO AND MRF
NOT IN AGREEMENT WITH PLACEMENT OF THE HIGH THE END OF NEXT WEEK.
BELIEVE THE MRF IS THE BETTER SOLUTION AS IT KEEPS THE RIDGE OVER THE
ROCKIES INSTEAD OF SLIDING IT EAST AND THEREFORE A DRYING TREND INTO
NEXT WEEKEND. AS

ABQ HH 068/095 066/096 067 23211
SAF BB 057/092 056/093 057 23211
TCC BB 064/094 065/094 065 23211

.ABQ...NONE.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.